Opicapone

Diagnosed two and a half years ago, I’ve only taken madopar so far, and I am currently on 5x125 a day. But I am now getting a lot of wearing off.

I see a neurologist privately, who wants me to go on opicapone. My local Parkinson’s nurse tells me it cannot be prescribed on the NHS unless I’ve been unable to tolerate antacapone. I’ve never taken antacapone or opicapone before.

Is this a rule for the whole NHS, or just my local area? My neurologist’s NHS practice is in the neighbouring NHS area and he doesn’t appear to be aware of the restriction. What is the problem with antacapone? Why can’t some people tolerate it?

Hi Jan_L,
It must be a rule for you local area?
I’ve been on Free prescription Opicapone for two nearly years. Most NHS procurement areas now allow it to be prescribed. For me it’s the only one of the three COMT inhibitors that works and it has been a useful back up to Madopar at 5 x 187.5 per day plus a 125 CR at night.
For me iIt reduces severity and duration of switch off times but does cause some increase in dyskinesia and Dystonia. Hope this is helpful.
Jules77

Thanks. I have a problem with dystonia already, so maybe opicapone wouldn’t be right for me anyway. I’m waiting to hear from my neurologist. Thank you for your reply.

My wife was on this worked well for her but had to stop because of terrible hallucinations

Hi Jane
I have been diagnosed about 5 years (now 60) and last spring stated to get more shaking and slowness when a dose was wearing off. I was taking 100/25 mg of Madopar every 2 1/2 hours with a controlled release at night.
My Parkinson’s nurse gave me a months trial with Opicapone which made me feel more human again. In fact better than I had for ages. I did have quite a lot more dyskinesia but by dropping the amount of Madopar quite a bit.
There were no problems with it being prescribed, I had not tried any other COMT inhibitor before this. I also now take a dispersable Madopar to ‘get me going’ in the morning which also helps.
One query - you have to take the Opicapone with a gap of 1 hour before or after taking levadopa. No-one has been able to tell me the reason for this?
Hope this helps
Thorny

Thank you. That is very helpful.

Hi there I’m also on opicapone and I was Told to take the tablet just before going to bed. When do u take yours

Thanks

I take mine before bed as well. I was told not to take my Madopar in the gap at least one hour before or after the Opicapone. This is stated on the data sheet that is packed with the tablets. They are called by their brand name Ongentys.
I have had slightly dry mouth and dry eyes at times but not badly. The improvement in my Parkinson’s is worth these minor side effects. The dropping of the dose of Madopar quire a bit reduced the dyskinesia. (Sorry - missed that in last post)
Thorny

Thank you for your responses. At the moment it seems unlikely that I will be prescribed opicapone before I have at least tried entacapone first to see if I can tolerate it. That appears to be the policy of my local NHS, even if not elsewhere.

However, I’m having difficulty contacting my neurologist at the moment to discuss the next step. This is understandable given the current crisis, but I am facing the possibility of not being able to get any new drugs (i.e. that I haven’t been prescribed before) for a few months.

This is not a happy situation for me, because I am not doing very well: worsening dystonia and a lot of very uncomfortable muscle stiffness plus movement difficulties and poor balance. I have marginally increased my levodopa intake and that is helping: I’m taking a slow release Madopar overnight, and allowing myself one 62.5 dispersible during the day, on top of the 5x125 Madopar that I’ve been taking for the last year or so.

I also think my symptoms, particularly the dystonia, may be exacerbated by stress. Apart from the covid 19 crisis, I’ve recently had a virus infection, an abscessed tooth and one of our pet cats died. I think one way I might lessen my symptoms is if I stop obsessively reading and watching the news!

If I can’t get to talk with my neuro this week, I’ll try to contact the PUK advice line. I’ve been reluctant to do that before now because I’m sure they are inundated with calls about corvid 19.

Jane L

You sound a bit like me both in your meds and your responses. BTW I do ave Opicapone for last 2 years and I think it helps… never heard of that precondition ie:entacapone tolerance …i’m I Brum. I also take similar amount of MADOPAR (plus 16 mg of Ropoinerole a dopamine agonist). Have been diagnosed for 10 years and managed to continue work in IT for about 7 of those … but whilst have undoubtedly had difficulties have managed to keep engaged with life …. play music in a band and some sport …. right now i’m getting some OFF times that are quite extreme pus a lot of leg stiffness (and some pain) a bit of cramp… i.m like Jekyyl and Hyde ON and OFF. Like you I am wondering If the COVId19 situation is stressing me out .
For virtually all the 10 years I have seen a good Analyst who helpled me to realise that amongst other things stress was a big factor. If ur stressed ur jumpy too and find relaxing very difficult …. always on the go , reading all the news about the Virus, in lockdown, worrying about your finances… if u cant relax u cant sleep so (and this is my explanation) when u go OFF its more dramatic and complete cos ur absolutely tired out …. and this is the vicious circle you worry about that the extreme reactions you’re getting(its not fun freezing and so on)… and it reinforces the whole thing. Well that’s what I think happens to me.
So I try to NOT focus on the virus or the PD all day just part of it but not constantly . Its important for me to understand the risk, and the ways u can limit that risk, and what the symptoms are and what u should do… its good if u can help other people but sometimes u have no energy left ! But doing things that u enjoy, be it a meal or a tv program a book or podcast , working in the garden possibly using a videochat (like the 1 in WHATSAPP which is free) to keep in touch … we are in a pandemic ‘distance socialising’ ie: no touching and all it entails and life is a bit strange … but if you do all the sensible stuff right then try and allow some of your other time to be more fun or relaxing that for me probably helps.
(ps: your pd nurse like your neurologist has the authority to prescribe u other meds if u cannot get hold of the former).
Good luck … Ojala

Thanks. Yes – stress. Spent today concentrating on relaxing. Did yoga. Went for a long walk. Avoided reading too much news. Symptoms noticeably improved. Still too much off time, and dystonia, but if I can’t get my prescription changed for a while, I feel more confident I can cope.

Opicapone.

Hi Jane L.
Just been looking around the forum and would be interested to hear your experience of Opicapone. I have been on it for about 7 months. I had been unable to tolerate Antacapone. I was offered a months trial on Opicapone.( I was diagnosed 11 years ago and been on Madopar and Ropinerole for most of that time, as well as a few other goodies. )I felt very poorly on Antacapone so wasn’t looking forward to this new drug.
I’m glad to say I have so far been very pleased with the overall effects. I’m always a bit wary of the "Placebo effect " when I have to change my medication, I tend to wait a couple of weeks before judging what difference it has made.
Having said that ! Opicapone had an almost immediate effect on me and I’m pleased to say it was mainly positive. The main inprovemment was in mobility, I could almost walk normally and I was a lot more like me before Parkinsons. We decided not to tell anyone about the new drug ,we wanted to see if they noticed any difference in me. Everybody we saw made a comment saying what an improvmment they could see in me.
As you may have noticed I said mainly positive effects. The 3 main side effects I had are dykinesia ,reducing my madopor has helped but still there.The worst side effect I have suffered is with hallucinations , nothing scary just seeing things. Thankfully they have stopped now. The last one is that I’m always wanting to be doing something , I can’t sit down and rest.
Another thing I have to tell you is like most drugs ,it doesn’t have the same effect on everyone, I kow some one who started taking Opicapone at the same time as me and it has had no effect at all.
Hope I haven’t gone on too long,
Regards Johnboy.

Sorry, but I am not taking Opicapone and unlikely to. I’ve confirmed that my local NHS rules are that Opicapone is not to be prescribed unless Antacapone has been prescribed and cannot be tolerated.

Just heard from our local pharmacy that Opicapone is still out of stock with no estimated date of arrival. I will try and reach GP, Consultant and Parky nurse to ask what to do.
Has anyone else in the country got problems (or no problems?) with supply.

Hi @Thorny,

We are aware that this has been an issue, however, we’ve been informed that it is back in stock. There was a temporary issue last week but stocks arrived yesterday and more will be coming next week as well.

This should mean there’s good supply into May, when more is expected. Please let us know if you have anymore problems.

Best wishes,
Reah

Problem solved! After telling the pharmacy that they had no idea when there would be deliveries, they managed to get supplies there in two days. Many thanks to my Parkinson’s Nurse who ‘encouraged’ them! Also to GP practice who tried to come up with alternatives.